Texas, 2019

Hail and Damaging Wind in Texas, April 17, 2019

April 17, 2019 · NWS SJT · 10 events in 4 counties and zones

A Pacific Cold Front and the West Texas Dry-line resulted in several severe thunderstorm reports of large hail and damaging winds. Most of these reports were along and east of line from Brownwood to Brady.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A Pacific Cold Front and the West Texas Dry-line resulted in several severe thunderstorm reports of large hail and damaging winds. Most of these reports were along and east of line from Brownwood to Brady.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 17, 5:11 PM CST, 44 minutes earlier.

Area forecast discussion, Apr 17, 5:11 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
611 PM CDT Wed Apr 17 2019

.AVIATION...
/00Z TAFS/

Thunderstorms have yet to develop, but are expected to over the
next hour or so, affecting mainly the KBBD and KJCT sites between
00Z and 05Z tonight. Some of the storms will be strong to severe,
so have kept the TEMPO groups going for these sites with gusty
winds and reduced visibilities. Otherwise, west to southwest winds
this evening will turn northwest later tonight as a cold front
moves through, then to the north and increase into the 20 to 35
knot range, with VFR conditions. 20

&&

.PREV DISCUSSION... /issued 248 PM CDT Wed Apr 17 2019/

SHORT TERM...
(Tonight and Thursday)

All eyes really focused on tonight and not going to deviate much
from the general idea that SPC has for the area. Dryline has moved
into West Central Texas this afternoon, but best wind speeds have
stayed across the Permian Basin and the far western Concho Valley
and Big Country so far. With only weak westerly winds, dewpoints
have only dropped into the 40s across the western portions of the
area and remain in the 50s/60s across the Heartland and Hill
Country. Latest hi-res models suggest that the dryline will stall
and shift a little farther west early this evening as the
convergence increases. Not sure it will make it all the way back
to San Angelo and Abilene, but its not gonna be too far away. Have
brought the mention of storms back farther west this evening, and
inserted the mention of severe into the Heartland and Hill
Country areas mainly southeast of a Coleman to Junction line.

Upper level low set to spin into the area late this evening as
well, with some high based showers and storms across Far West
Texas and New Mexico this afternoon. This will also move east
towards West Central Texas this evening, and although it will not
be severe, cant rule out a stray shower or storm surviving to
reach locations such as Sterling City, Sweetwater, and Haskell.
Thus, have added some small POPs across even the western Concho
Valley and Big Country.

Cold front surges south in the wake of the upper trough, with
north winds surging south across the entire area by sunrise
Thursday morning. Gusty north winds with highs in the 70s for most
locations on Thursday.

LONG TERM...
(Thursday Night through Wednesday)

Looks like mainly dry weather and warm temperatures through this
weekend. Highs will be mainly in the mid 80s to around 90 Saturday
and Sunday. Looks like for Tuesday and Wednesday, next upper
level trough(possibly slow moving), a stationary front, low level
moisture returning and increasing PW values to 1 to 1.5 inches
will bring a period or two of convection to West Central Texas.
The ECWMF is slower with the upper level storm system(closed 500
MB low) which would mean possible heavier rainfall for our area.
For now, going with chance Pops, but will probably have to be
increased if the medium range models continue on the wet side.
Also, maybe a little severe weather potential due to at least
moderate elevated instability in place, along with a surface
boundary just to our south, but still to far out to get into
details. Expect cooler temperatures by early next week with highs
in the mid 70 to lower 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  72  48  73 /  20  10   0   0
San Angelo 	 54  75  46  78 /  20   5   0   0
Junction 	 54  75  46  80 /  50   0   0   0
Brownwood 	 55  72  47  74 /  50  10   0   0
Sweetwater 	 54  72  48  74 /  20  10   0   0
Ozona      	 53  76  46  80 /  20   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 17, 1:32 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
232 PM CDT Wed Apr 17 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
232 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe storms are possible across portions of West Central Texas,
mainly southeast of a Sonora to Coleman line. Very large hail will
be the primary threat, with a few storms capable of producing hail
larger than golf balls. Damaging winds will also be possible, and
although unlikely, an isolated tornado can not be ruled out.
Isolated storms will develop early this evening, and become more
widespread as they move east towards locations such as San Saba
and Mason.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 17, 5:47 PM CST, 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
647 PM CDT Wed Apr 17 2019

TXZ140-154-180045-
McCulloch TX-Brown TX-
647 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN...SOUTHERN
MCCULLOCH AND NORTHWESTERN SAN SABA COUNTIES UNTIL 745 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brady Lake, or near Brady, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 mph will be possible with this
storm.

Locations impacted include...
Brady, Placid, Brady Lake, Rochelle and Us-190 Near The Mcculloch-
San Saba County Line.

LAT...LON 3100 9943 3113 9950 3145 9909 3116 9909
TIME...MOT...LOC 2346Z 237DEG 14KT 3109 9940

sn

The radar

The San Angelo radar (KSJT), 114 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McCulloch

When
April 17, 5:55 PM CST
Where
McCulloch County, 1.04 mi S of Brady
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.115, -99.331

Hail, Brown

When
April 17, 7:00 PM CST to 7:02 PM CST
Where
Brown County, 1.5 mi SSE of Zephyr
Measured
1.75 in hail
Reported by
Public
Coordinates
31.660, -98.790

Hail, Brown

When
April 17, 7:04 PM CST
Where
Brown County, 1.76 mi E of Thrifty
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.820, -99.100

Hail, Brown

When
April 17, 7:09 PM CST
Where
Brown County, 0.69 mi N of Holder
Measured
0.88 in hail
Reported by
Public
Coordinates
31.930, -98.980

Hail, Brown

When
April 17, 7:15 PM CST
Where
Brown County, 5.05 mi ENE of Early
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.771, -98.868

Hail, McCulloch

When
April 17, 7:21 PM CST
Where
McCulloch County, 0.91 mi SE of Rochelle
Measured
1 in hail
Reported by
Social Media
Coordinates
31.220, -99.210

Social media showed a picture of the quarter size hail near Early.

Hail, Menard

When
April 17, 7:30 PM CST
Where
Menard County, 0.69 mi S of Menard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.910, -99.780

Quarter size hail was reported along Texas Highway 29. The hail start time was estimated by radar.

Thunderstorm Wind, Brown

When
April 17, 7:47 PM CST
Where
Brown County, 0.69 mi S of Brownwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.710, -98.980

Law enforcement reported lots of pea size hail and estimated a thunderstorm wind gust of 60 mph in Early.

Hail, McCulloch

When
April 17, 8:12 PM CST
Where
McCulloch County, 0.91 mi SW of Brady
Measured
1 in hail
Reported by
Social Media
Coordinates
31.120, -99.340

A picture from social media confirmed the quarter size hail.

Hail, San Saba

When
April 17, 8:52 PM CST
Where
San Saba County, 0.59 mi E of Richland Spgs
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.270, -98.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819612, 819852, 819614, 819615, 819617, 819619, 819620, 819624, 819621, 819623.